Implication of bisphosphonate use in the treatment of SAPHO syndrome: Case report and discussion of current literature
Research output: Contribution to journal › Article › peer-review
Colleges, School and Institutes
Even though increasing knowledge is emerging about synovitis, acne, pustulosis, hyperostosis and osteitis (SAPHO) syndrome its pathogenesis remains enigmatic. Women are preferentially affected by SAPHO syndrome. Here we present the case of a 39-year-old woman suffering from this syndrome whose bone involvement was first interpreted as diffuse sclerosing osteomyelitis of the mandible. As treatment with clindamycin did not improve the symptoms, the decision was made to administer bisphosphonates intravenously. This treatment led to a rapid improvement in symptoms, which could be explained by the apparent tendency of bisphosphonates to exert a positive effect on the jaw. With this case report we attempt to offer an explanation for the influence of this group of medications on patients suffering from SAPHO syndrome with mandibular involvement.
|Number of pages||7|
|Journal||Journal of Medical Hypotheses and Ideas|
|Early online date||25 Apr 2015|
|Publication status||Published - 1 Dec 2015|